Lightning, Grafton
- When
- September 4, 2:30 AM EST
- Where
- Grafton County, Bristol
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.941, -71.820 (the zone’s center; the record gives no point)
Lightning struck a 230 yr-old maple tree that was located very near a home in Bristol. The lighting shattered windows and followed an underground cable into the home.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning struck a 230 yr-old maple tree that was located very near a home in Bristol. The lighting shattered windows and followed an underground cable into the home. The lightning caused extensive damage to the home's electrical system and caused a small fire. Electronic equipment in the home was also damaged.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 4, 1:30 AM EST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 230 AM EDT THU SEP 4 2003 .DISC...LATEST 6.7 MICRON IMAGERY SHWS FRST SHRT WV AND ASSOCIATED PRECIP NOW WEL E OF AREA. 2ND SHRT WV WAS OVR PA WTH ASSOCIATED AREA OF SHRA/TSRA OVR ESTRN NY AND WSTRN NEW ENGLAND POISED TO OVRSPREAD MOST OF OUR AREA BEFORE DAWN. 00Z NUMERICALS IN GUD AGREEMENT WTH PA SHRT WV AND BULK OF STEADIER PRECIP CLEARING THE FA BY MID MORNING. XPC WARM FRONT WIL ONLY REACH STHRN NH... SW ME AND THE CSTL WTRS TDY BFR COLD/OCCLUDED FRONT SWEEPS E ACRSS THE AREA THIS PM. A FEW LINGERING SHRA ALONG THE CSTAL PLAIN UNTIL MIDNIGHT WTH BACK EDGE OF BAROCLINIC ZNE CLOUDS CLEARING THE COASTLINE BY FRI MORNING. STIL LUKS DRY FOR UPCOMING WKEND WTH SUN PM/SUN NIGHT FROPA LIKELY TO BE A DRY ONE. .CSTAL WTRS...WINDS SEAS REMAIN BLO SCA CRIT THRU FRI THEN SWELLS FROM FABIAN SHUD ARRIVE IN TIME FOR WKEND. PRELIM ISC GRIDS AVBL. WRKZFP/CWF AVBL BY 07Z. .GYX... ME...NONE. NH...NONE. ES
NHZ001>005-040745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 253 AM EDT THU SEP 4 2003 ...STRONG THUNDERSTORMS WILL MOVE THROUGH PORTIONS OF WESTERN AND NORTHERN NEW HAMPSHIRE EARLY THIS MORNING... LOOK FOR SHOWERS AND SCATTERED STRONG THUNDERSTORMS TO MOVE ACROSS GRAFTON...NORTHERN CARROLL AND COOS COUNTY IN NEW HAMPSHIRE THROUGH 400 AM. AS THE STRONG THUNDERSTORMS PASS NEAR BETHLEHEM...CRAWFORD NOTCH...RANDOLPH AND BENTON BETWEEN 300 AM AND 300 AM...EXPECT UP TO AN INCH OF RAIN IN LESS THAN 30 MINUTES. THIS COULD RESULT IN LOCALIZED FLOODING OF STREETS AND AREAS OF POOR DRAINAGE. IN ADDITION...FREQUENT LIGHTNING AND BRIEF WIND GUSTS TO 35 MPH ARE POSSIBLE. IF YOU ARE IN WESTERN OR NORTHERN NEW HAMPSHIRE...BE ON THE ALERT FOR THREATENING WEATHER. HAYES
The Burlington radar (KCXX), 125 km away, was scanning. The volume nearest the first event began at 07:27 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2003Every state in 2003This day in weather historyWarnings in New Hampshire, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370950.